Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 124, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 7, 2002, 8:05 AM CDT for Bourbon County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2002, 8:05 AM CDT (13:05 UTC)
- Expired
- May 7, 2002, 9:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 109 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -576 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 071305 SVRSGF KSC011-071400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 805 AM CDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BOURBON COUNTY IN SOUTHEAST KANSAS * UNTIL 900 AM CDT * AT 801 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF MORAN...OR 10 MILES NORTHEAST OF LA HARPE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FULTON BY 835 AM CDT. THE TOWNS OF XENIA...MAPLETON...HARDING...DEVON AND HAMMOND ARE ALSO IN THE PATH OF THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3803 9508 3787 9507 3786 9463 3803 9464 LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:00 PM CDT, 18 hours 5 minutes earlier.
Area forecast discussion, May 6, 2:00 PM CDT, 18 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 200 PM CDT MON MAY 6 2002 FORECAST CONCERNS: PRECIPITATION CHANCES TUESDAY THROUGH WEDNESDAY AND TEMPERATURES. SHOWERS AND THUNDERSTORMS MOVED THROUGH CENTRAL MISSOURI THIS MORNING...AND PRODUCED AN OUTFLOW BOUNDARY THAT EXTENDED FROM EMPORIA KANSAS TO SPRINGFIELD THIS AFTERNOON. NOTHING HAD FORMED ON THAT BOUNDARY...YET. SCATTERED SHOWERS AND THUNDERSTORMS ALSO MOVED THROUGH SOUTH CENTRAL MISSOURI THIS MORNING...PRODUCING MARGINALLY SEVERE HAIL. TEMPERATURES REMAINED IN THE 60S ACROSS CENTRAL MISSOURI...WITH A GUSTY SOUTH WIND AND READINGS NEAR 80 SOUTH OF THE BOUNDARY FROM CHANUTE TO JOPLIN. 18Z SOUNDING FROM SPRINGFIELD HAS A MINIMAL CAPPING INVERSION (0.7C). PARAMETERS COMING TOGETHER FOR A DOUBLE BARREL WEATHER EVENT TONIGHT: SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...NEAR THE OLD OUTFLOW BOUNDARY. MODERATE RISK FOR NORTHWESTERN SECTIONS OF THE FORECAST AREA PER STORM PREDICTION CENTER LOOKS REASONABLE...STRONG 850 MB THETA E CONVERGENCE AT 00Z OVER EAST CENTRAL KANSAS/WEST CENTRAL MISSOURI HELPING TO INITIATE THE STORMS. OVERNIGHT...A THUNDERSTORM COMPLEX WILL DEVELOP IN EASTERN KANSAS AND MOVE EAST ACROSS CENTRAL MISSOURI. SEVERAL OTHER AREAS OF 850 MB THETA E CONVERGENCE MOVE THROUGH CENTRAL MISSOURI OVERNIGHT. PRECIPITABLE WATER VALUES APPROACHING 2.00 INCHES ARE INDICATED ACROSS CENTRAL MISSOURI. WILL HOIST A FLOOD WATCH FOR CENTRAL MISSOURI TONIGHT. WATERS BECOME MUDDIER TUESDAY THROUGH WEDNESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS BOTH DAYS. STRONGER AREA OF 850 MB THETA E CONVERGENCE INDICATED OVER NORTHEAST KANSAS BY 00Z WEDNESDAY. LOW CHANCE POPS WARRANTED...SINCE BULK OF THE ACTIVITY WILL LIKELY BE TO OUR NORTH. LINE OF STORMS THEN WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY NIGHT...ALONG COLD FRONT. HAVE ALSO BUMPED UP TEMPERATURES WEDNESDAY WITH SOUTH TO SOUTHWEST WIND AND PARTIAL SUNSHINE. NOT MUCH CHANGE TO THE EXTENDED: ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY...ALTHOUGH EXTENDED MODELS ARE NOT IN AGREEMENT. 240 HOUR MRF 500 MB HEIGHTS LOOK VERY SIMILAR TO THE 00 HOUR INITIALIZATION. LOOKS LIKE THE HEART OF THE SPRING SEVERE WEATHER SEASON IS UPON US. THANKS TO NDFD WFOS FOR IM COORDINATION. PRELIMINARY ISC GRIDS HAVE BEEN SENT. FCSTID = 8 SGF 64 79 64 83 / 70 30 30 40 JLN 68 82 66 85 / 70 30 30 40 UNO 64 79 64 82 / 70 30 30 40 VIH 64 78 64 84 / 70 30 30 40 AIZ 64 78 64 84 / 70 30 30 40 .SGF... MO...FLOOD WATCH TONIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>081...MOZ083...MOZ089. KS...FLOOD WATCH TONIGHT FOR ZONES KSZ073...KSZ097. SUTTON
In the hours before
Local storm report, May 7, 6:27 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM HORTON MO 60 MPH TSTM GUST
05/07/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 6:30 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY AS OF 630 AM
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM HORTON MO 60 MPH TSTM GUST
05/07/02 VERNON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0125 AM TIFFIN MO 60 MPH TSTM GUST
05/07/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0130 AM LINCOLN MO .75 INCH HAIL
05/07/02 BENTON
0140 AM COLE CAMP MO WIND DAMAGE
05/07/02 BENTON TREES DOWN INTO POWER
LINES. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0147 AM 5 NE WARSAW MO WIND DAMAGE
05/07/02 BENTON ROOF DAMAGED TO A HOME
AND TREES DOWN. ALSO,
9 MILES SOUTHEAST OF
WARSAW MO AT THE
INTERSECTION OF HIGHWAY
AND M...MOBILE HOMES
DAMAGED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0155 AM VERSAILLES MO WIND DAMAGE
05/07/02 MORGAN TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0204 AM WHEATLAND MO WIND DAMAGE
05/07/02 HICKORY ROOF BLOWN OFF HOME
NEAR WHEATLAND.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0205 AM 5 N CAMDENTON MO 60 MPH TSTM GUST
05/07/02 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0215 AM ELDON MO WIND DAMAGE
05/07/02 MILLER LAW ENFORCEMENT
OFFICIAL REPORTED
NUMEROUS POWER LINES
AND TREES DOWN
THROUGHOUT THE COUNTY.
0215 AM COLLINS MO 60 MPH TSTM GUST
05/07/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0230 AM FOOSE MO 60 MPH TSTM GUST
05/07/02 DALLAS A TRACTOR TRAILER WAS
BLOWN OFF HIGHWAY 65
NEAR FOOSE.
0235 AM LEBANON MO WIND DAMAGE
05/07/02 LACLEDE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0300 AM VIENNA MO WIND DAMAGE
05/07/02 MARIES LAW ENFORCEMENT
OFFICIAL REPORTED TREES
DOWN ALONG HIGhWAY 28
SOUTHWEST OF VIENNA,
AND SOUTH OF BELLE.
0311 AM ROLLA MO WIND DAMAGE
05/07/02 PHELPS TREES, BILL BOARD AND
TRACTOR TRAILER
DAMAGED. TIME
ESTIMATED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 7, 6:34 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 AM COLLINS MO 60 MPH TSTM GUST
05/07/02 ST.CLAIR REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 7, 6:46 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM FOOSE MO 60 MPH TSTM GUST
05/07/02 DALLAS A TRACTOR TRAILER WAS
BLOWN OFF HIGHWAY 65
NEAR FOOSE.Local storm report, May 7, 7:04 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
614 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM FOOSE MO 60 MPH TSTM GUST
05/07/02 DALLAS A TRACTOR TRAILER WAS
BLOWN OFF HIGHWAY 65
NEAR FOOSE.Special weather statement, May 7, 7:26 AM CDT, 39 minutes before
MOZ096>098-105-106-071330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 AM CDT TUE MAY 7 2002 SEVERE THUNDERSTORM WATCH NUMBER 246 HAS BEEN CANCELLED. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA.
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 9:22 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 38 min |
| May 7, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Bourbon, Crawford | 66 min |
| May 7, 3:52 PM CDT | Flash Flood Warning | SGF | Bourbon, Crawford | 6 hr |
| May 7, 5:12 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.